Alert archive / California / Frost Advisories in 2022

Frost Advisory 8, NWS Eureka, CA

March 17, 2022Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 17, 2022, 3:04 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Mar 18, 2022, 3:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2022, 3:04 AM PDT (10:04 UTC)
In effect from
Mar 18, 2022, 3:00 AM PDT
Expired
Mar 18, 2022, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3349 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS76 KEKA 171004
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
304 AM PDT Thu Mar 17 2022

CAZ109-112-113-115-171815-
/O.NEW.KEKA.FR.Y.0008.220318T0800Z-220318T1700Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
304 AM PDT Thu Mar 17 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PDT FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Mendocino Coast, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...From 1 AM to 10 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ110-111-114-171815-
/O.NEW.KEKA.FZ.A.0003.220318T0800Z-220318T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
304 AM PDT Thu Mar 17 2022

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From late tonight through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
4 follow-up statements
308 
WWUS76 KEKA 171806
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1106 AM PDT Thu Mar 17 2022

CAZ110-111-114-180530-
/O.UPG.KEKA.FZ.A.0003.220318T0800Z-220318T1700Z/
/O.NEW.KEKA.FZ.W.0008.220318T1000Z-220318T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1106 AM PDT Thu Mar 17 2022

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-112-113-115-180530-
/O.EXT.KEKA.FR.Y.0008.220318T1000Z-220318T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
1106 AM PDT Thu Mar 17 2022

...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Mendocino Coast, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
189 
WWUS76 KEKA 172355
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
455 PM PDT Thu Mar 17 2022

CAZ110-111-114-180800-
/O.CON.KEKA.FZ.W.0008.220318T1000Z-220318T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
455 PM PDT Thu Mar 17 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Sheltered valleys in portions of Northwestern Mendocino
  Interior, Northeastern Mendocino Interior and Northern Lake 
  Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-112-113-115-180800-
/O.CON.KEKA.FR.Y.0008.220318T1000Z-220318T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
455 PM PDT Thu Mar 17 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Sheltered inland valleys along the northern Mendocino 
  Coast, Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
098 
WWUS76 KEKA 180752
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1252 AM PDT Fri Mar 18 2022

CAZ110-111-114-181600-
/O.CON.KEKA.FZ.W.0008.220318T1000Z-220318T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1252 AM PDT Fri Mar 18 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Sheltered valleys in portions of Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-181600-
/O.EXA.KEKA.FR.Y.0008.220318T1000Z-220318T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
1252 AM PDT Fri Mar 18 2022

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-112-113-115-181600-
/O.CON.KEKA.FR.Y.0008.220318T1000Z-220318T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
1252 AM PDT Fri Mar 18 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Sheltered inland valleys along the northern Mendocino 
  Coast, Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
464 
WWUS76 KEKA 181531
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
831 AM PDT Fri Mar 18 2022

CAZ110-111-114-181645-
/O.EXP.KEKA.FZ.W.0008.000000T0000Z-220318T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
831 AM PDT Fri Mar 18 2022

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

CAZ101-103-109-112-113-115-181645-
/O.EXP.KEKA.FR.Y.0008.000000T0000Z-220318T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
831 AM PDT Fri Mar 18 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 16, 2:54 PM PDT, 12 hours 10 minutes earlier.

Area forecast discussion, Mar 16, 2:54 PM PDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
254 PM PDT Wed Mar 16 2022

.SYNOPSIS...A chance of light showers will occur on Thursday,
followed by dry weather Thursday night through much of Friday. A
more substantial chance of rain with high mountain snow will occur
Friday night through Saturday. High pressure, dry weather and
cooler overnight low temperatures are forecast Sunday night.

&&

.DISCUSSION...Upper level ridging over the area will weaken
slightly tonight as a decaying shortwave trough approaches
the coast. Cloud cover will increase through the night and limit
the potential for frost and freezing temperatures in the valleys
of Mendocino and Lake Counties.

This shortwave trough will move through a dominating ridge on
Thursday. It will generate considerable cloud cover, and perhaps
a little light rain or some sprinkles. Upper level ridging will
rebuild Thursday afternoon and hold over the area through much of
Friday. Probability for frost and freezing temperatures will
increase early Friday morning for the valleys of Mendocino and
Lake Counties. Coastal Humbodlt and Del Norte Counties will likely
have too much low cloud cover and fog for any frost.

Ensemble and deterministic guidance remain consistent with a
stronger 500mb trough approaching the area Friday night. The upper
trough will most likely move across the areas during the day on
Saturday. Rain is expected to be beneficial, ranging from 0.10 to
0.25 of an inch in 12 hours with locally higher amounts in the
mountains. Colder air will follow behind the front on Saturday.
Snow levels are expected to fall to 4,500 to 5,000 feet during the
day with 1 to 2 inches of snow possible for Scott Mountain Summit
Saturday afternoon and evening. The potential for frost and
freezing temperatures will increase early Sunday morning for many
of the valleys of Mendocino and Lake Counties. Coastal areas will
also have frost and possibly freezing early morning temperatures
Sunday if skies remain clear and easterly winds go calm.

On Sunday, high pressure starts to build into the area bringing
warmer daytime temperatures and dry conditions. Some moisture may
move over the ridge Sunday night into Monday. This may result in
more clouds than the current NBM forecast indicates. A massive
500mb height anomaly will develop over the area Monday into
Tuesday. Warmer daytime temperatures are probable across the
interior valleys, 70's and 80's. Early morning temperatures will
probably still be quite chilly with clear skies and light winds in
the valleys each night.

&&

.AVIATION...VFR conditions and relatively calm winds will continue
this evening. High pressure aloft will likely allow a weak marine
layer to form later tonight, bringing IFR ceilings and mist
sporadically along the coast...although a passing weak shortwave
trough may offset subsidence aloft and keep conditions from fully
deteriorating.

&&

.MARINE...The current NW swell continues to decay through
Thurs, dropping below advisory conditions of 10 feet this afternoon.
Meanwhile, blustery northerly winds will keep advisory conditions in
the southern waters through tonight. Generally calmer seas and
weaker winds are expected late this week before stronger southerly
winds build back ahead of a cold front this weekend. Northerlies are
expected to quickly ramp up behind the frontal passage on Saturday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ450-470.

     Small Craft Advisory until 3 AM PDT Thursday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 16, 2:09 PM PDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
209 PM PDT Wed Mar 16 2022

CAZ101>115-172115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
209 PM PDT Wed Mar 16 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:04 AM PDTFreeze WatchEKALake, Mendocino8 hr
Mar 17, 11:06 AM PDTFreeze WarningEKALake, Mendocino22 hr

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.